# SDR 2011FA0000514

- Difficulty date: August 11, 2011
- Submitted: August 11, 2011
- Operation: General aviation
- Aircraft: N455MA
- Make and model: Piper PA-32R-301T
- Aircraft serial: 3257205
- Aircraft time: 704 hours
- System (JASC): 2701 · Control Column Section
- Part: Shaft
- Part number: 62716007
- Condition: Broken
- Location: Zone 200
- Stage of operation: IN
- How discovered: 9
- Nature of condition: W
- Precautionary procedure: K

## Discrepancy

DISCONNECTING YOKE SHAFT WHERE IT ATTACHES TO THE U JOINT ASSY WHICH IS HELD BY 2 THROUGH BOLTS AT 90 DEGREES.  IN THE PROCESS THE U JOINT BROKE OFF OF THE SHAFT,  IF THIS HAD BROKEN IN FLIGHT,  TAKEOFF OR LANDING, PILOT WOULD HAVE TIME TO REACT TO THE OTHER YOKE. IT BROKE AT THE TAPER PIN. ONE SIDE OF THE BREAK IS CRISP AND CLEAN INDICATING FRESH BREAK AND THE OTHER SIDE IS TARNISHED AN IDICATION THAT IT HAS BEEN BROKEN FOR SOME TIME. THE TAPER PIN DOES NOT LOOK LIKE IT HAS BEEN REMOVED SINCE MFG.  THIS SHAFT NEEDS TO BE TESTED TO SEE IF IT HAS BEEN TEMPERED WRONG OR IF IT IS DEFECTIVE MATERIAL. THERE IS A SB OUT ON THIS NR 1197 BUT IT IS FOR DETECTING IMPROPER ASSY OF THIS PART. BY THIS TEST, THIS ONE WAS ASSEMBLED PROPERLY.
